In rare cases, statins can cause muscle pain or weakness in association with elevated creatine kinase levels (i.e., myopathy), and, occasionally, this leads to muscle breakdown and myoglobin release (i.e., rhabdomyolysis), which confers a risk of renal failure and death. The mechanisms by which statins cause myopathy remain unknown but appear to be related to statin concentration in the blood. The incidence of frank myopathy is typically only about 1 case in 10,000 patients per year with standard doses (e.g., 20 to 40 mg of simvastatin daily) but it increases with higher doses (e.g., 80 mg of simvastatin daily) and with concomitant use of certain drugs (e.g., cyclosporine which can inhibit statin metabolism).
Increased Risk for Statin-Induced Myopathy
This study by The SEARCH Collaborative Group, reports small increases in the risk of myopathy among older participants and women, as well as among those with evidence of impaired renal function and those who were taking calcium antagonists at baseline. Amiodarone can increase the risk that a statin will cause myopathy, for example when amiodarone is taken with 80 mg of simvastatin daily the risk of statin-induced myopathy increases significantly.
New England Journal of Medicine - Vol. 359, No. 8, August 21, 2008